Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Des Moines, IA

May 2, 2012Boone County, Polk County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2012, 1:39 AM CDT for Boone County, Polk County, Story County, Iowa. It was in force for 51 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 1:39 AM CDT (06:39 UTC)
Expired
May 2, 2012, 2:30 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 1:40 AM CDTTSTM WND DMG1 S Fraser, IASEVERAL LARGE LIMBS DOWN AND DAMAGE TO FENCES. DAMAGE BEGAN ABOUT 1 MILE SOUTH OF FRASER AND CONTINUED SPORADICALLY FOR ABOUT THE NEXT 2 MILES
May 2, 1:50 AM CDTTSTM WND DMG4 Nnw Ames Airport, IAGARAGE DOORS BLOWN IN WITH GUTTERS TORN OFF. APARTMENT COMPLEX IN NORTH AMES. FROM ISU METEOROLOGY STUDENT.
May 2, 1:50 AM CDTTSTM WND DMGAmes, IADAMAGE REPORT WITHIN TWO BLOCKS OF BLOOMINGTON ROAD AND GRAND...SHINGLES OFF HOUSE ROOFS...PRIVACY FENCES DOWN..APARTMENT BUILDING LOST PARTIAL BALCONY...TREES OF ONE TO TWO FOOT DIAMETER SNAPPED AT BASES...TRAFFIC LIGHT POLE BENT OVER
May 2, 1:50 AM CDTTSTM WND DMGN Ames, IALARGE TREES UPROOTED ALONG 13TH STREET IN AMES. TIME ESTIMATED FROM RADAR.
May 2, 1:51 AM CDTTSTM WND DMG1 N Ames, IATREE LANDED ON A HOUSE AND ON A CAR IN THE AREA OF NIXON CIRCLE IN AMES. ADDITIONALLY...THE TREE DAMAGED THE GAS LINE TO THE HOUSE. TIME ESTIMATED FROM RADAR.
May 2, 1:52 AM CDTTSTM WND DMG1 Ene Ames Airport, IAPINE TREE UPROOTED AND MULTIPLE TREE LIMBS DOWN.
May 2, 1:52 AM CDTTSTM WND GST 614 N Ames Airport, IAMEASURED AT THE AMES MESONET SITE.
May 2, 1:53 AM CDTTSTM WND DMGAmes, IAPOWER LINES REPORTED DOWN IN THE CITY OF AMES.
May 2, 1:55 AM CDTTSTM WND GST 73Ames, IAWIND DAMAGE TO TREES
May 2, 1:59 AM CDTTSTM WND DMGRoland, IATHE TOP OF A TREE TWO FOOT IN DIAMETER WAS SNAPPED OFF IN THE TOWN OF ROLAND. TIME ESTIMATED FROM RADAR.
May 2, 2:23 AM CDTTSTM WND DMG1 Ne Boone, IAEMERGENCY MANAGER REPORTED 4 1 1/2 FOOT DIAMETER EVERGRREN TREES DOWNED AND A ROOF TORN OFF A BARN NW CORNER OF BOONE. ALSO FROM 1N BOONE TO THE EASTERN BORDER OF BOONE COUNTY SHEETING IS STREWN ABOUT LIKELY FROM VARIOUS BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS53 KDMX 020639
SVRDMX
IAC015-153-169-020730-
/O.NEW.KDMX.SV.W.0036.120502T0639Z-120502T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL IOWA...
  NORTHERN POLK COUNTY IN CENTRAL IOWA...
  STORY COUNTY IN CENTRAL IOWA...

* UNTIL 230 AM CDT

* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOONE...OR 14 MILES WEST OF
  AMES...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMES...MADRID...STORY CITY...HUXLEY...NEVADA...SHELDAHL...SLATER...
  GILBERT...KELLEY...AMES AIRPORT...ALLEMAN...ROLAND...CAMBRIDGE...
  ELKHART...MCCALLSBURG...MAXWELL...ZEARING AND COLO.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4186 9333 4186 9335 4180 9335 4175 9336
      4183 9382 4186 9382 4186 9400 4188 9414
      4221 9400 4221 9323
TIME...MOT...LOC 0640Z 276DEG 43KT 4207 9381
WIND...HAIL 60MPH <.75IN

$$

BEERENDS
3 follow-up statements
866 
WWUS53 KDMX 020654
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
154 AM CDT WED MAY 2 2012

IAC015-153-169-020730-
/O.CON.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
STORY IA-POLK IA-BOONE IA-
154 AM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
BOONE...NORTHERN POLK AND STORY COUNTIES UNTIL 230 AM CDT...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR AMES...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEVADA...ROLAND...CAMBRIDGE...ELKHART...MCCALLSBURG...MAXWELL...
  ZEARING AND COLO.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4186 9333 4186 9335 4180 9335 4175 9336
      4183 9382 4186 9382 4186 9395 4221 9386
      4221 9323
TIME...MOT...LOC 0655Z 278DEG 46KT 4202 9355
WIND...HAIL 60MPH <.75IN

$$

BEERENDS
526 
WWUS53 KDMX 020708 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
208 AM CDT WED MAY 2 2012

IAC015-020719-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
BOONE IA-
208 AM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOONE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4186 9333 4186 9335 4175 9336 4183 9382
      4186 9372 4186 9370 4188 9368 4221 9356
      4221 9323
TIME...MOT...LOC 0709Z 278DEG 46KT 4199 9331

$$

IAC153-169-020730-
/O.CON.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
STORY IA-POLK IA-
208 AM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN POLK
AND STORY COUNTIES UNTIL 230 AM CDT...

AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF NEVADA...OR 15 MILES
EAST OF AMES...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN STORY COUNTY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4186 9333 4186 9335 4175 9336 4183 9382
      4186 9372 4186 9370 4188 9368 4221 9356
      4221 9323
TIME...MOT...LOC 0709Z 278DEG 46KT 4199 9331
WIND...HAIL 60MPH <.75IN

$$

BEERENDS
604 
WWUS53 KDMX 020726
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
226 AM CDT WED MAY 2 2012

IAC153-169-020736-
/O.EXP.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
STORY IA-POLK IA-
226 AM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POLK AND STORY
COUNTIES WILL EXPIRE AT 230 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT.

LAT...LON 4186 9333 4186 9335 4175 9336 4183 9382
      4186 9372 4186 9370 4188 9368 4221 9356
      4221 9323
TIME...MOT...LOC 0726Z 278DEG 46KT 4196 9302

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:50 AM CDT, 49 minutes earlier.

Area forecast discussion, May 2, 12:50 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1250 AM CDT WED MAY 2 2012

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
LOOKING FOR ANOTHER ACTIVE LATE AFTERNOON INTO TONIGHT. CONVECTION
FROM LAST NIGHT WILL EXIT ALL BUT THE FAR EAST/SOUTH THROUGH EARLY
MORNING AND LIKELY BE DONE BY MID MORNING.  STRONG WARM ADVECTION
WILL CONTINUE TODAY AND EXPECTING US TO BECOME VERY UNSTABLE ONCE WE
CLEAR OUT LATER THIS MORNING.  THERE IS STILL A QUESTION AS TO WHERE
THE FRONTAL BOUNDARY WILL END UP BUT A SHORT WAVE WILL LIFT
NORTHEAST ACROSS AREAS TO OUR WEST AND THIS SHOULD CAUSE MORE STORMS
TO FIRE ALONG THE BOUNDARY TO OUR WEST.  THE STORMS WILL THEN ENTER
FAR WESTERN IOWA BY MID TO LATE AFTERNOON.  STEEP LAPSE RATES AND
AMPLE SHEAR WILL ALLOW STORMS TO QUICKLY GO SEVERE ONCE AGAIN.  AT
LEAST INITIALLY ALL MODES OF SEVERE WEATHER ARE POSSIBLE MID TO LATE
AFTERNOON THEN PERSISTING INTO THE EVENING.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
PERIOD WILL BEGIN WITH SITUATION VERY SIMILAR TO HOW THINGS
PROGRESSED LATE TUE.  EXPECT SURFACE BOUNDARY TO EXTEND FROM NE INTO
NWRN THIRD OF IA WITH WARM SECTOR GENERATING UNCAPPED 2500-3000 J/KG
MLCAPES BY PEAK AFTERNOON HEATING.  WEAK WAVES RIDING SWLY UPPER
LEVEL FLOW AND DIVERGENCE IN RIGHT ENTRANCE REGION OF NRN PLAINS JET
SEGMENT SHOULD EASILY KICK THINGS OFF.  35-45KT EFFECTIVE SHEAR
SHOULD BE MORE THAN ADEQUATE FOR SURFACE BASED SUPERCELLS TO FORM
ALONG BOUNDARY WITH B2K SUPERCELL MOTION BRINGING STORMS W-E RIGHT
INTO HEART OF FORECAST AREA MUCH LIKE SPC MOD RISK DEPICTION.
MOISTURE IS MAINLY 1.5KM AND BELOW WITH DRY AIR AND FAIRLY STEEP
LAPSE RATES ABOVE SO EXPECT COMPLEX TO EVENTUALLY EVOLVE INTO
ORGANIZED WIND PRODUCER INTO TEETH OF RELATIVELY HIGH MUCAPE AXIS.
ALTHOUGH SEVERE IS MENTIONED IN WORDING RATHER THAN
HYDRO...WIDESPREAD RAINS OVERNIGHT WILL INCREASE THE POTENTIAL FOR
FLASH FLOODING WITH NEXT COMPLEX TONIGHT.

YET ANOTHER REPEAT WILL LIKELY OCCUR BY PEAK HEATING THU BUT THIS
TIME SHIFTED FARTHER SOUTH ACROSS CENTRAL AND SOUTHERN IA.  MODEL
MLCAPES SUGGEST EVEN GREATER INSTABILITY BY THAT TIME.  MCS MAY EXIT
FORECAST AREA SOONER HOWEVER DURING THIS EPISODE...LIKELY
DIMINISHING AFTER MIDNIGHT.  AFTER A BRIEF LULL AROUND FRI OR SAT AS
BOUNDARY SAGS INTO MO...EXPECT CONVECTIVE POTENTIAL TO INCREASE ONCE
AGAIN BY THE END OF THE WEEKEND AS WRN CONUS LONG WAVE TROUGH
PUSHES GRADUALLY EASTWARD INCREASING OUR INFLUENCE OF SW FLOW SHORT
WAVES AND MORE SYNOPTIC SCALE FORCING. MODELS DIFFER ON TIMING...BUT
EVENTUALLY AGREE ON AIRMASS CHANGE AND REDUCED CONVECTIVE POTENTIAL
AND COOLER TEMPS BY EARLY NEXT WEEK IN SLOWLY PROGRESSIVE LONG WAVE
PATTERN.

&&

.AVIATION...02/18Z
STATUS AND CU FIELD HAVE EXPANDED TODAY ACROSS THE AREA IN WAKE OF
CONVECTIVE SYSTEM WHICH PASSED THROUGH IOWA OVERNIGHT.  OUTFLOW
BOUNDARY IS SOUTH OF THE STATE CURRENTLY ALTHOUGH MOISTURE IS
BEGINNING TO RETURN AS WINDS SWING AROUND TO THE SOUTH. WIDESPREAD
MVFR CEILINGS ARE EXPECTED TO PERSIST ACROSS IOWA THIS AFTERNOON AND
TONIGHT AS MOISTURE REMAINS TRAPPED BELOW AN ELEVATED MIXED LAYER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...BSS
AVIATION...COGIL
Hazardous weather outlook, May 1, 3:44 PM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE MAY 1 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
344 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST
TONIGHT. SOME STORMS MAY BE SEVERE...MAINLY NORTH AND WEST...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VARIED THUNDERSTORM CHANCES WILL LINGER THROUGH EARLY NEXT WEEK.
THE SLIGHT RISK OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH
THURSDAY WITH LARGE HAIL AND DAMAGING WINDS STILL THE PRIMARY
THREATS. THE SEVERE WEATHER POTENTIAL FOR THE END OF THIS WEEK AND
EARLY NEXT WEEK WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

SMALL/LEE

In the hours before

Local storm report, May 1, 10:27 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             5 W ESTHERVILLE         43.40N 94.93W
05/01/2012  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

KD
Local storm report, May 1, 11:05 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     3 NNE WHITTEMORE        43.10N 94.40W
05/01/2012  E60.00 MPH       KOSSUTH            IA   TRAINED SPOTTER

            TRAINED SPOTTER DRIVING ON HIGHWAY 15 BETWEEN WHITTEMORE
            AND FENTON ESTIMATED 60 MPH WINDS AND HAD TROUBLE
            CONTROLLING HIS CAR. REPORTED SEVERAL CARS IN THE DITCH
            AND QUARTER HAIL BEGAN FALLING AT 1058 PM.

&&

FBOKSA
Special weather statement, May 1, 11:17 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1117 PM CDT TUE MAY 1 2012

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-020530-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD
1117 PM CDT TUE MAY 1 2012

...STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO
THE NIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT NORTH
CENTRAL IOWA THROUGH AT LEAST MIDNIGHT. FARTHER SOUTH AND WEST
THUNDERSTORMS CONTINUE TO EXPAND FROM EASTERN NEBRASKA INTO
WESTERN IOWA AND WILL MOVE FARTHER INTO IOWA DURING THE EARLY
MORNING HOURS.

THE POTENTIAL FOR THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS
AND HEAVY RAINS WITH LOCALIZED FLOODING WILL INCREASE FROM
ATLANTIC NORTHWEST TOWARD DENISON...BOONE...FORT DODGE AND MASON
CITY EARLY THURSDAY MORNING. A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT FOR THESE AREAS UNTIL 200 AM.

SMALL
Local storm report, May 1, 11:40 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             N SAC CITY              42.42N 95.00W
05/01/2012  E0.75 INCH       SAC                IA   TRAINED SPOTTER

&&

KD
Local storm report, May 1, 11:45 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     TSTM WND GST     2 NNW FORT DODGE        42.53N 94.19W
05/01/2012  E60 MPH          WEBSTER            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL BLOWING
            VERTICALLY AGAINST THE WINDOW. ESTIMATED AT LEAST 60 MPH
            WIND GUSTS

&&

FBOKSA
Special weather statement, May 2, 12:35 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT WED MAY 2 2012

IAZ044-020745-
CRAWFORD-
INCLUDING THE CITY OF...DENISON
1235 AM CDT WED MAY 2 2012

...HEAVY RAIN IS FALLING IN CRAWFORD COUNTY...

A LINE OF THUNDERSTORMS IS MOVING ACROSS CRAWFORD COUNTY AND PRODUCING
VERY HEAVY RAINFALL BETWEEN RICKETTS AND SCHLESWIG. RADAR IS ESTIMATING
RAINFALL OF 3 TO 4 INCHES AN HOUR. IT IS LIKELY THAT LOCALIZED PONDING
OF WATER AND WATER OVER SOME ROADS WILL OCCUR. THE STORMS ARE MOVING
EAST AT 20 MPH AND WILL EXIT THE AREA BY 1 AM CDT. ANY PONDING OF
WATER SHOULD QUICKLY END AFTER THE STORMS EXIT THE AREA.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:59 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 1, 10:45 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto45 min
May 1, 11:24 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright51 min
May 1, 11:35 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
May 2, 12:01 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac44 min
May 2, 12:38 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Greene, Sac52 min
May 2, 1:02 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie43 min
May 2, 1:07 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie38 min
May 2, 1:24 AM CDTTornado WarningDMXBoone36 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster48 min
May 2, 1:47 AM CDTTornado WarningDMXBoone, Hamilton, Hardin, Story28 min
May 2, 1:53 AM CDTSevere Thunderstorm WarningDMXDallas, Polk52 min
May 2, 2:04 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story41 min
May 2, 2:37 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama36 min
May 2, 3:18 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek15 min
May 2, 3:46 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 1 more12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.